Carbamazepine-induced life-threatening Stevens-Johnson Syndrome and Agranulocytosis

The maiden case

A. Avinash, V. Mohanbabu Amberkar, Sushil Kiran Kunder, Sharath Madhyastha, K. Meena kumari

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Stevens-Johnson syndrome is one of the few dermatological emergencies in clinical practice. The syndrome is often secondary to the usage of drugs, of which allopurinol, penicillins, sulfa drugs, ibuprofen, sodium valproate, phenytoin, lamotrigine and carbamazepine are commonly implicated. Agranulocytosis is the existence of a clinically significant reduction in neutrophil count.This condition is a serious threat to the patient, as he/she is at a greater risk of contracting bacterial or fungal infections, which may prove to be fatal. The co-existence of Stevens-Johnson syndrome and agranulocytosis in the same patient further increases the risk of morbidity and mortality. To the best of our knowledge, there are no reports available in the existing literature, of cases that were reported with both these life-threatening conditions in a single patient, at the same point of time. This is a case narrative of a patient who presented with both Stevens-Johnson syndrome and agranulocytosis, following the administration of carbamazepine The patient’s differential leucocyte count revealed a neutrophil proportion of 2.33%. A causality assessment done using Naranjo’s algorithm showed that carbamazepine “definitely” caused Agranulocytosis and “probably” caused Stevens-Johnson Syndrome.

Original languageEnglish
Pages (from-to)FD01-FD03
JournalJournal of Clinical and Diagnostic Research
Volume10
Issue number12
DOIs
Publication statusPublished - 01-12-2016

Fingerprint

Stevens-Johnson Syndrome
Agranulocytosis
Carbamazepine
Allopurinol
Ibuprofen
Valproic Acid
Phenytoin
Neutrophils
Penicillins
Pharmaceutical Preparations
Mycoses
Leukocyte Count
Bacterial Infections
Causality
Emergencies
Morbidity
Mortality

All Science Journal Classification (ASJC) codes

  • Clinical Biochemistry

Cite this

@article{5299bd9d8d6c47b4ab77b930021ef737,
title = "Carbamazepine-induced life-threatening Stevens-Johnson Syndrome and Agranulocytosis: The maiden case",
abstract = "Stevens-Johnson syndrome is one of the few dermatological emergencies in clinical practice. The syndrome is often secondary to the usage of drugs, of which allopurinol, penicillins, sulfa drugs, ibuprofen, sodium valproate, phenytoin, lamotrigine and carbamazepine are commonly implicated. Agranulocytosis is the existence of a clinically significant reduction in neutrophil count.This condition is a serious threat to the patient, as he/she is at a greater risk of contracting bacterial or fungal infections, which may prove to be fatal. The co-existence of Stevens-Johnson syndrome and agranulocytosis in the same patient further increases the risk of morbidity and mortality. To the best of our knowledge, there are no reports available in the existing literature, of cases that were reported with both these life-threatening conditions in a single patient, at the same point of time. This is a case narrative of a patient who presented with both Stevens-Johnson syndrome and agranulocytosis, following the administration of carbamazepine The patient’s differential leucocyte count revealed a neutrophil proportion of 2.33{\%}. A causality assessment done using Naranjo’s algorithm showed that carbamazepine “definitely” caused Agranulocytosis and “probably” caused Stevens-Johnson Syndrome.",
author = "A. Avinash and {Mohanbabu Amberkar}, V. and Kunder, {Sushil Kiran} and Sharath Madhyastha and {Meena kumari}, K.",
year = "2016",
month = "12",
day = "1",
doi = "10.7860/JCDR/2016/23748.9065",
language = "English",
volume = "10",
pages = "FD01--FD03",
journal = "Journal of Clinical and Diagnostic Research",
issn = "2249-782X",
publisher = "Journal of Clinical and Diagnostic Research",
number = "12",

}

Carbamazepine-induced life-threatening Stevens-Johnson Syndrome and Agranulocytosis : The maiden case. / Avinash, A.; Mohanbabu Amberkar, V.; Kunder, Sushil Kiran; Madhyastha, Sharath; Meena kumari, K.

In: Journal of Clinical and Diagnostic Research, Vol. 10, No. 12, 01.12.2016, p. FD01-FD03.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Carbamazepine-induced life-threatening Stevens-Johnson Syndrome and Agranulocytosis

T2 - The maiden case

AU - Avinash, A.

AU - Mohanbabu Amberkar, V.

AU - Kunder, Sushil Kiran

AU - Madhyastha, Sharath

AU - Meena kumari, K.

PY - 2016/12/1

Y1 - 2016/12/1

N2 - Stevens-Johnson syndrome is one of the few dermatological emergencies in clinical practice. The syndrome is often secondary to the usage of drugs, of which allopurinol, penicillins, sulfa drugs, ibuprofen, sodium valproate, phenytoin, lamotrigine and carbamazepine are commonly implicated. Agranulocytosis is the existence of a clinically significant reduction in neutrophil count.This condition is a serious threat to the patient, as he/she is at a greater risk of contracting bacterial or fungal infections, which may prove to be fatal. The co-existence of Stevens-Johnson syndrome and agranulocytosis in the same patient further increases the risk of morbidity and mortality. To the best of our knowledge, there are no reports available in the existing literature, of cases that were reported with both these life-threatening conditions in a single patient, at the same point of time. This is a case narrative of a patient who presented with both Stevens-Johnson syndrome and agranulocytosis, following the administration of carbamazepine The patient’s differential leucocyte count revealed a neutrophil proportion of 2.33%. A causality assessment done using Naranjo’s algorithm showed that carbamazepine “definitely” caused Agranulocytosis and “probably” caused Stevens-Johnson Syndrome.

AB - Stevens-Johnson syndrome is one of the few dermatological emergencies in clinical practice. The syndrome is often secondary to the usage of drugs, of which allopurinol, penicillins, sulfa drugs, ibuprofen, sodium valproate, phenytoin, lamotrigine and carbamazepine are commonly implicated. Agranulocytosis is the existence of a clinically significant reduction in neutrophil count.This condition is a serious threat to the patient, as he/she is at a greater risk of contracting bacterial or fungal infections, which may prove to be fatal. The co-existence of Stevens-Johnson syndrome and agranulocytosis in the same patient further increases the risk of morbidity and mortality. To the best of our knowledge, there are no reports available in the existing literature, of cases that were reported with both these life-threatening conditions in a single patient, at the same point of time. This is a case narrative of a patient who presented with both Stevens-Johnson syndrome and agranulocytosis, following the administration of carbamazepine The patient’s differential leucocyte count revealed a neutrophil proportion of 2.33%. A causality assessment done using Naranjo’s algorithm showed that carbamazepine “definitely” caused Agranulocytosis and “probably” caused Stevens-Johnson Syndrome.

UR - http://www.scopus.com/inward/record.url?scp=85003955465&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85003955465&partnerID=8YFLogxK

U2 - 10.7860/JCDR/2016/23748.9065

DO - 10.7860/JCDR/2016/23748.9065

M3 - Article

VL - 10

SP - FD01-FD03

JO - Journal of Clinical and Diagnostic Research

JF - Journal of Clinical and Diagnostic Research

SN - 2249-782X

IS - 12

ER -